Vermont, 2018

High Wind in Vermont, April 4 to 5, 2018

April 4 to 5, 2018 · NWS ALY · 3 events in 3 counties and zones

A powerful low pressure system and a trailing cold front passed through the region on Wednesday, April 4th. Strong, damaging winds occurred both with the frontal passage but also behind it as northwest flow ensued.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A powerful low pressure system and a trailing cold front passed through the region on Wednesday, April 4th. Strong, damaging winds occurred both with the frontal passage but also behind it as northwest flow ensued. Wind gusts in the 40 to 50 mph range occurred across the region. This resulted in multiple reports of trees and wires down across southern Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 8:48 PM EST, 12 minutes earlier.

Area forecast discussion, Apr 4, 8:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
948 PM EDT Wed Apr 4 2018

.SYNOPSIS...
A powerful low pressure system will move north of Lake
Ontario this morning and into southern Quebec this afternoon.
The cold front to the system will move quickly across the region
early this afternoon with showers. Much colder air will sweep
into eastern New York and western New England through tonight
with blustery conditions. High pressure will briefly ridge in
from the south on Thursday, as another fast moving low pressure
system approaching from the Great Lakes Region will bring a
widespread accumulating snowfall late Thursday night into
Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
High Wind Warning remains in effect for all areas through 5 AM
EDT Thursday...

Convective snow showers over the region this evening with very
strong winds continuing. Receiving some isolated reports of
trees down and some damage. Sources of near term guidance
suggest the strongest winds aloft track over us through midnight
and whether the full force of the winds aloft reach the surface
or not is to be seen. Still, high wind gusts of 50 mph or
greater are possible into the early morning hours. KPSF had a
wind gust over 50 mph recently.

More widespread snow shower activity in the southern
Adirondacks and western Mohawk valley. Some of the snow shower
activity breaks off and tracks through the rest of eastern NY
and upslope into southern VT and the Berkshires. A quick inch or
two of snow has been seen on NY Mesonet and other web cams in
northern areas where the more widespread snow shower activity
is. Made some adjustments to temperatures, coverage of snow
showers and snow amounts, especially in northern areas. Again,
keeping winds as is since winds will be strong into the early
morning hours. The previous AFD has a few more details through
Thursday and is below...

Strong west winds continue across central/northern NYS, where gusts
of 45-60+ mph have already occurred. As we head into this evening,
the strongest core of low level winds are expected to translate east
across the region, with H925 winds reaching 50-60+ KT down the
Mohawk River Valley. We expect at least some of these winds to mix
down toward and shortly after sunset, initially across the Mohawk
Valley/western Adirondacks, then the Hudson River Valley and western
New England. Peak gusts of 60 mph or higher will be possible.

The strongest core of winds should begin translating east of the
region after midnight, with a gradual diminishing trend in gusts
expected.

The aforementioned showers are expected to organize into some Lake
Effect bands after sunset, before dropping southward as low level
winds veer slightly. Portions of the SW Adirondacks and western
Mohawk Valley, as well as western/southern Schoharie County, will
likely have localized accums of 1-3 inches. Farther east, a coating
to a few tenths of an inch could occur down to the Capital Region,
with 1-2 inches also possible across higher, west facing terrain of
the southern Greens and Berkshires.

Lows by daybreak should be mainly in the 20s, with some teens
possible across higher terrain of the Adirondacks and southern VT.

For Thursday, lingering morning snow showers/snow bands may be
ongoing for areas of the western Mohawk Valley, portions of
Schoharie County, and possibly extending into or immediately south
and west of the Capital District. Any snowbands should continue
trending southward, and should become more cellular during the day.
Additional coatings to less than an inch could occur in some higher
terrain areas where snow showers persist.

Elsewhere, partly to mostly sunny, but still quite blustery with
below normal temperatures. Wind gusts could still reach 30-40 mph at
times, esp close to the Mohawk Valley/Capital Region and Berkshires.

Late day high temperatures should reach the upper 30s to lower 40s
in valleys, with mainly upper 20s to mid 30s across higher terrain.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
An active weather pattern is expected through this period with
multiple waves of low pressure tracking from the mid-west toward
the east coast leading to below average confidence in timing and
magnitude of precipitation through the period.

A clipper system will dive southeast from central Canada across
the Great Lakes Thursday night into Friday. A period of strong
isentropic lift ahead of this system will sweep across the area
early Friday and should be accompanied by a period of snow.
Temperatures will be near or just above freezing Friday morning
so the snow will be wet and may struggle to accumulate at lower
elevations especially in the mid-Hudson valley. At this point we
are forecasting a small accumulation in all areas, with amounts
in most places ranging from 1 to 3 inches.

Uncertainty increases Friday night through Saturday as a low
level frontal zone is forecast to organize from Pennsylvania to
southern New England with waves of precipitation forecast to
move northeast along the front. Temperatures above the boundary
layer will be well below freezing across our area during this
event, however the forecast will be further complicated by
marginal boundary layer temperatures near freezing in the
Hudson valley early Friday night and again on Saturday. Spotty
light precipitation can be expected along the frontal zone early
Friday night, then the models are in reasonable agreement that
the main wave of precipitation will move along the front late
Friday night and Saturday morning as the frontal zone tightens
and associated frontogenesis forcing increases along the front.
There has been a northward trend to the northern edge of this
precipitation with the latest model runs, bringing moderate
amounts of precipitation north to the mid- Hudson Valley and
western Connecticut, with light amounts to near Albany. We have
trended the forecasts in this direction for Saturday

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure exits Sunday night as upper energy organizes in the
northern plains and western Great Lakes that begins its approach to
our region through the day Monday.  Depending on the timing of the
leading edge of deeper warm advection, moisture advection and
isentropic lift well ahead of the system, clouds will increase and
thicken through the day with initial chances for rain and snow in
western areas by midday and most other areas toward sunset.  Highs
Monday in the lower to mid 40s but 30s higher terrain.

Snow spreads through the region Monday night as temperatures fall to
around or below freezing. There are some differences in sources of
guidance in the timing and strength of the upper energy associated
with the potential storm but good agreement that there will be
enough moisture and dynamics for some accumulating snow across our
region Monday night into Tuesday morning. How long precipitation
lingers is in question, again with some guidance indicating an upper
cut off low developing with slower movement and other guidance
keeping upper energy as a quicker moving open wave.

Indicating highs Tuesday in the 40s with 30s in higher terrain but
if precipitation lingers, high temperatures will be cooler and
instead of snow changing to rain, there could be more snow than rain
in some areas.  As the system departs Tuesday night and Wednesday,
cold advection spreads across the region but there is a loose
consensus that cold advection may not be quite as strong as we have
seen in other recent storm departures.  Still, boundary layer
temperatures may be cold enough for shower and snow shower activity,
especially downstream of the Great Lakes.

Highs Wednesday solidly in the 40s to near 50 but mid to upper 30s
higher terrain. Some guidance hinting at some potential warmth
beyond Wednesday while other guidance suggests continued below normal
temperatures.  Will we get some warmth?  We will keep an eye on it.
Winter keeps winning some battles but eventually spring and summer
have to win.  At the very least, the month of May is is only 4 weeks
away.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Snow shower activity will be isolated to scattered at best
through Thursday morning and indicating VCSH during time
periods of best chances for scattered snow showers. Predominant
ceilings and visibilities through tonight and Thursday will be
VFR. Although if a snow shower tracks over a TAF site there
could be maybe 15-30 minutes of MVFR ceilings and visibilities.
So, again, going VFR but will amend if a more prolonged snow
shower tracks toward a TAF site. By daybreak Thursday, any
organized snow shower activity should be over and no VCSH needed
during the day Thursday.

Winds will be west to northwest at 20 to 30 Kt this evening
gusting over 40 Kt at times, then diminishing through daybreak.
After daybreak, winds will be west to northwest at 15 to 25 Kt
with gusts around 30 Kt. The gusts to around 30 Kt will continue
through Thursday afternoon.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SN.
Friday: High Operational Impact. Definite RA...SN.
Friday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.

&&

.FIRE WEATHER...
..Wind gusts of 40-65 mph likely Wednesday afternoon and
night...

A powerful low pressure system will move north of Lake
Ontario this morning and into southern Quebec by the afternoon. The
cold front to the system will move quickly across the region this
afternoon with showers and isolated thunderstorms.  Much colder air
will sweep into eastern New York and western New England through
tonight with blustery conditions. High pressure will briefly ridge
in from the south on Thursday, as another fast moving low pressure
system approaching from the Great Lakes Region will bring a
widespread accumulating snowfall late Thursday night into Friday.

&&

.HYDROLOGY...
A widespread precipitation event will continue through today.
Additional liquid equivalents will range  Wednesday. Liquid
precipitation amounts will range a quarter to a half an inch
with most of it falling as rain.

Runoff from a combination of snowmelt and rain is expected to
cause some withing bank rises on streams/creeks and on some
main stem  rivers, greatest across the western Mohawk Valley
and southwest Adirondacks. Flooding is not expected at this
time.

Much colder and drier conditions return Wednesday night into
Thursday. The next system brings another bout of snow and
possibly changing to rain in the valley areas Thursday night
into Friday.

Below normal temperatures will continue through the weekend with
some receding of the flows on the main stem rivers. A coastal
low will track close to the HSA late in the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 5 AM EDT Thursday for CTZ001-013.
NY...High Wind Warning until 5 AM EDT Thursday for NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...High Wind Warning until 5 AM EDT Thursday for MAZ001-025.
VT...High Wind Warning until 5 AM EDT Thursday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...KL/NAS
SHORT TERM...Wasula
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Apr 4, 6:31 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
731 PM EDT Wed Apr 4 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
731 PM EDT Wed Apr 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A small accumulation of snow is likely Friday. Additional periods
of light snow are possible Friday night and Saturday, with the best
chance being south of the Capital District. If the potential for
moderate or greater snowfall amounts increases, then appropriate
winter weather statements will be issued such as advisories, watches
or warnings.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in any reports of wind damage, or
measured wind gusts to the National Weather Service.

In the hours before

Local storm report, Apr 4, 7:04 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
804 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     NON-TSTM WND GST HESSVILLE               42.87N  74.69W
04/04/2018  M60 MPH          MONTGOMERY         NY   BROADCAST MEDIA

            DAMAGE TO A VINYL PORCH CEILING

&&

EVENT NUMBER ALY1803700

DBT
Local storm report, Apr 4, 7:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
832 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     NON-TSTM WND DMG 5 WNW LENOX             42.39N  73.37W
04/04/2018                   BERKSHIRE          MA   AMATEUR RADIO

            TREE DOWN IN THE ROAD ON ROUTE 41

&&

EVENT NUMBER ALY1803701

DBT
Local storm report, Apr 4, 8:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     NON-TSTM WND GST AMSTERDAM               42.94N  74.19W
04/04/2018  M55 MPH          MONTGOMERY         NY   BROADCAST MEDIA

&&

EVENT NUMBER ALY1803702

DBT
Local storm report, Apr 4, 8:19 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
919 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST LENOX                   42.36N  73.29W
04/04/2018  M52 MPH          BERKSHIRE          MA   AMATEUR RADIO

&&

EVENT NUMBER ALY1803703

DBT
Local storm report, Apr 4, 8:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
947 PM EDT WED APR 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG INDIAN LAKE             43.78N  74.27W
04/04/2018                   HAMILTON           NY   PUBLIC

            TREE DOWN ON A BUILDING. TIME ESTIMATED

0600 PM     NON-TSTM WND DMG 1 W SPECULATOR          43.58N  74.41W
04/04/2018                   HAMILTON           NY   PUBLIC

            TWO TREES DOWN ON ROUTE 30 NEAR THE JESSUP RIVER BRIDGE

0800 PM     NON-TSTM WND DMG NORTHVILLE              43.22N  74.17W
04/04/2018                   FULTON             NY   EMERGENCY MNGR

            TREE DOWN ON A HOUSE. TIME ESTIMATED.

0800 PM     NON-TSTM WND DMG 1 SW MAYFIELD           43.09N  74.28W
04/04/2018                   FULTON             NY   EMERGENCY MNGR

            TREE DOWN ON A HOUSE. TIME ESTIMATED.

0923 PM     NON-TSTM WND DMG 2 SSE CASTLETON-ON-HUDS 42.51N  73.73W
04/04/2018                   RENSSELAER         NY   OTHER FEDERAL

            TREE DOWN ON ROUTE 9J AT BERKSHIRE CONNECTOR

&&

EVENT NUMBER ALY1803704
EVENT NUMBER ALY1803705
EVENT NUMBER ALY1803706
EVENT NUMBER ALY1803707
EVENT NUMBER ALY1803708

DBT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Bennington

When
April 4, 9:00 PM EST to April 5, 12:00 AM EST
Where
Bennington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

There were multiple reports of trees and wires down.

High Wind, Eastern Windham

When
April 4, 9:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Windham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

There were multiple reports of trees and wires down.

High Wind, Western Windham

When
April 4, 9:00 PM EST to April 5, 12:00 AM EST
Where
Western Windham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

There were multiple reports of trees and wires down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751994, 751995, 751996.